Journal Article

The gradient iteration for approximation in reproducing kernel Hilbert spaces

T. J. Dodd and R. F. Harrison

in IMA Journal of Mathematical Control and Information

Published on behalf of Institute of Mathematics and its Applications

Volume 21, issue 4, pages 359-376
Published in print December 2004 | ISSN: 0265-0754
Published online December 2004 | e-ISSN: 1471-6887 | DOI:
The gradient iteration for approximation in reproducing kernel Hilbert spaces

Show Summary Details


Consider the bounded linear operator, L: FZ, where Z ⊆ RN and F are Hilbert spaces defined on a common field X. L is made up of a series of N bounded linear evaluation functionals, Li: F → R. By the Riesz representation theorem, there exist functions k(xi, ˙) ∈ F : Lif = 〈f, k(xi, ˙)〉F. The functions, k(xi, ˙), are known as reproducing kernels and F is a reproducing kernel Hilbert space (RKHS). This is a natural framework for approximating functions given a discrete set of observations. In this paper the computational aspects of characterizing such approximations are described and a gradient method presented for iterative solution. Such iterative solutions are desirable when N is large and the matrix computations involved in the basic solution become infeasible. This is also exactly the case where the problem becomes ill-conditioned. An iterative approach to Tikhonov regularization is therefore also introduced. Unlike iterative solutions for the more general Hilbert space setting, the proofs presented make use of the spectral representation of the kernel.

Keywords: reproducing kernel Hilbert space; gradient iteration; function approximation

Journal Article.  0 words. 

Subjects: Mathematics

Full text: subscription required

How to subscribe Recommend to my Librarian

Users without a subscription are not able to see the full content. Please, subscribe or login to access all content.